Thunderstorm Wind, Manitowoc
- When
- July 6, 2:22 PM CST
- Where
- Manitowoc County, 0.5 mi E of Taus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.180, -87.860
Thunderstorm winds downed trees in Taus.
Thunderstorms developed ahead of a weak front during the late afternoon and early evening hours across the region. The strongest storms produced isolated wind damage and sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of a weak front during the late afternoon and early evening hours across the region. The strongest storms produced isolated wind damage and sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 1:22 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Green Bay WI 222 PM CDT Mon Jul 6 2020 Forecast discussion for routine afternoon forecast issuance .SYNOPSIS... Issued at 218 PM CDT Mon Jul 6 2020 Remaining rather hot and humid with scattered thunderstorms at times through Friday, then a little cooler and much less humid next weekend. A fairly typical summertime upper pattern was in place across North America. The subtropical ridge was stretched out from the Atlantic to the southwest CONUS, with a weakness in the ridging over the Gulf States. To the north, a modestly strong fairly low- amplitude belt of westerlies was located from the Pacific Northwest across the far northern CONUS and southern Canada. The current pattern will persist for a few more days, then an upper anticyclone will consolidate within the ridge over the Four Corners region. As the anticyclone expands north and nudges the westerlies over western North America northward into Canada, troughing will gradually increase over the eastern CONUS. The result will be a northwest upper flow across the forecast area by the weekend. The upper pattern favors very warm and humid conditions for several more days, then the humidity will return to more comfortable levels and temperatures will drop back closer to (but probably still a little above) normal as the upper flow turns northwest late in the week and during the weekend. Precipitation amounts are likely to vary considerably in time and space. When considering the precipitation averaged across the whole area and totaled for the entire period, the overall pattern probably supports near to slightly above normal rainfall. && .SHORT TERM...Tonight and Tuesday Issued at 218 PM CDT Mon Jul 6 2020 The main forecast challenge remains on precipitation trends right through Tuesday afternoon as several weather features combine with daytime heating/humid conditions persist. The 19Z MSAS surface analysis showed a weak cold front that stretched from north-central MN southwest into southeast SD. Otherwise, the surface features over the Great Lakes were rather diffuse. Daytime heating, combined with a mid-level shortwave and several outflow/lake breeze boundaries, had generated scattered convection across much of WI this afternoon. Ongoing convection will dissipate somewhat by mid-evening as we lose daytime heating. However, the approach of the cold front, coupled with another mid-level shortwave, will allow for additional showers/thunderstorms to move through the forecast area into the overnight hours. We will continue to watch for stronger storms into this evening as shear increases a bit, especially across northern WI. Exactly how far south the cold front can get will determine how long to hang on precipitation chances overnight. Northern WI should begin to dry out, but central/east- central WI may be close enough to the front such that chance pops would need to be carried well into the early morning hours. Min temperatures to range from the lower to middle 60s north-central WI, to around 70 degrees east-central WI. The cold front is forecast to stall somewhere over southern WI on Tuesday. Meanwhile, models show a shortwave trough to move into the western Great Lakes region Tuesday afternoon. CAPE values reach 1-2K J/KG during the afternoon with weak shear at 20-25 knots. Plenty of low-level moisture still in the vicinity with dew points in the 60-70 degree range (highest central/east-central) and PW values at around 1.5 inches over east-central WI. Anticipate at least scattered showers/thunderstorms to develop, primarily south of Highway 29. Northern WI will still see a chance of showers/storms, but this activity to be more spotty in nature. Do not expect the severe risk to be above marginal based on the weak shear. Small hail, gusty winds and heavy rain will be possible. Max temperatures to range from the lower 80s north- central, upper 80s east-central WI (cooler lakeside). .LONG TERM...Tuesday Night Through Monday Issued at 218 PM CDT Mon Jul 6 2020 Diurnally driven convection on Tuesday could linger past 00Z, so added slight chance PoPs for the evening. Diurnal destabilization will probably support some convection on Wednesday, though coverage will be limited by a lack of large scale support as ridging shifts through the area. Stuck with the standard initialization grids which had slight chance PoPs across north- central Wisconsin, though may need to expand those to other areas as the lake breeze or other local effects may be sufficient to kick off isolated storms. The potential for more widespread convection will be higher Wednesday evening through Thursday evening as a frontal boundary drops south into the area and a significant shortwave crosses the region. Some of the ingredients for a more substantial severe storm threat appear to be in place, though the latest runs of the models don't appear especially ominous. The severe risk will probably depend on smaller scale details of the pattern which are still difficult to ascertain this far in advance. Precipitation chances will be minimal Friday into the upcoming weekend as the northwest upper flow develops and the reservoir of very moisture rich air get shunted southwest of the area. && .AVIATION...for 18Z TAF Issuance Issued at 1245 PM CDT Mon Jul 6 2020 Scattered thunderstorms will continue this afternoon due to a combination of daytime heating, lake breeze boundaries, outflow boundaries and the passage of a mid-level shortwave. While VFR conditions to be the most prevalent at any one time, vsbys will drop into the IFR/MVFR range under any of the storms as rainfall will be very heavy, along with small hail and gusty winds. A cold front is forecast to drop southeast into the area this evening and keep a good chance for additional showers and thunderstorms. Once this front sags south overnight, precipitation should diminish, especially over northern WI. Once again, vsbys could drop into the MVFR range under any storms. The cold front is expected to stall over southern WI on Tuesday and with more daytime heating and a mid-level shortwave trough to move into the region in the afternoon, it looks like another round of showers and thunderstorms will impact northeast WI. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Kallas LONG TERM......Skowronski AVIATION.......Kallas
Hazardous Weather Outlook National Weather Service Green Bay WI 222 PM CDT Mon Jul 6 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 222 PM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected through mid-evening. A few of the storms could be severe, with isolated damaging wind gusts, hail, and torrential rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Hot and humid weather will continue through Thursday. Be sure to stay hydrated and safe in the heat. Isolated to scattered thunderstorms are expected at times through the rest of the work week. The strongest storms will be capable of producing briefly gusty winds and torrential rainfall. Conditions may be favorable for severe storms on Thursday. Be sure to monitor later forecasts for more detailed information. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward any reports of wind damage, hail, or rainfall totals over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-071930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 222 PM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Isolated thunderstorms are expected through mid-evening. Any of these storms may pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Isolated to scattered thunderstorms are expected at times through the rest of the work week. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. Kallas/Skowronski
Special Weather Statement
National Weather Service Green Bay WI
1253 PM CDT Mon Jul 6 2020
WIZ011-019-021-061845-
Langlade WI-Northern Oconto County WI-Forest WI-
1253 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOREST...NORTHERN
OCONTO AND CENTRAL LANGLADE COUNTIES UNTIL 145 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearson, or 12 miles northeast of Antigo, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carter, Woodlawn, McCaslin Mountain Natural Area, Pearson, Veterans
Memorial County Park, Ma Ka Ja Wan Scout Reservation, Laona, Wabeno,
Polar and Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4542 8842 4539 8843 4538 8842 4514 8900
4532 8919 4561 8861
TIME...MOT...LOC 1753Z 234DEG 26KT 4527 8898
RDMSpecial Weather Statement
National Weather Service Green Bay WI
128 PM CDT Mon Jul 6 2020
WIZ005-010>012-061915-
Vilas WI-Florence WI-Oneida WI-Forest WI-
128 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...
SOUTHEASTERN VILAS...NORTHWESTERN FLORENCE AND NORTHEASTERN ONEIDA
COUNTIES UNTIL 215 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle River, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eagle River, Tipler, Kentuck Lake Campground, Wisconsin Slough
Natural Area, Whisker Lake Wilderness, Alvin, Luna-White Deer
Campground, Franklin Lake Campground, Anvil Lake Campground and
Windsor Dam Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
4601 8872 4601 8868 4599 8867 4598 8864
4599 8861 4602 8860 4601 8859 4602 8851
4599 8850 4600 8846 4599 8844 4594 8841
4579 8918 4595 8927 4607 8892
TIME...MOT...LOC 1828Z 249DEG 31KT 4590 8913
RDMSpecial Weather Statement
National Weather Service Green Bay WI
141 PM CDT Mon Jul 6 2020
WIZ031-039-074-061930-
Southern Oconto County WI-Shawano WI-Brown WI-
141 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN...SOUTH
CENTRAL OCONTO AND EASTERN SHAWANO COUNTIES UNTIL 230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Navarino Wildlife Area, or near Shawano, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shawano, Pulaski, Navarino Wildlife Area, Howard, Suamico, Little
Suamico, Chase, Pittsfield, Abrams and Belle Plaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4459 8861 4468 8861 4468 8866 4476 8867
4486 8801 4459 8797
TIME...MOT...LOC 1841Z 262DEG 25KT 4468 8855
RDMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
244 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 2 E MILLHOME 43.90N 87.91W
07/06/2020 E45 MPH MANITOWOC WI TRAINED SPOTTER
&&
RHSpecial Weather Statement
National Weather Service Green Bay WI
252 PM CDT Mon Jul 6 2020
WIZ050-062030-
Manitowoc WI-
252 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MANITOWOC COUNTY UNTIL
330 PM CDT...
At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valders to near Sheboygan. Movement was
northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Manitowoc, Cleveland, Valders, St. Nazianz, Two Rivers, Newton, Cato,
Mishicot, Larrabee and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4403 8797 4431 8773 4413 8752 4406 8760
4390 8769 4389 8785
TIME...MOT...LOC 1951Z 195DEG 22KT 4403 8789 4380 8769
RDMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG ST NAZIANZ 44.00N 87.91W
07/06/2020 MANITOWOC WI 911 CALL CENTER
TREE DOWN ON COUNTY HWY A. BLOCKING BOTH LANES OF
TRAFFIC.
&&
HYKINThe Green Bay radar (KGRB), 41 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds downed trees in Taus.
Thunderstorm winds downed trees in Nutterville.
Nickle size hail fell in Bancroft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895275, 895278, 895280.